Toxic Shock-Like Syndrome Associated With Staphylococcal Enterocolitis in an HIV-infected Man

Clin Infect Dis. 2007 Jun 15;44(12):e121-3. doi: 10.1086/518286. Epub 2007 May 9.

Abstract

A human immunodeficiency virus-infected individual developed severe secretory diarrhea due to infection with Staphylococcus aureus. When octreotide therapy was initiated, a toxic shock-like syndrome developed that was associated with fever, multisystem organ damage, and ultimately, desquamation of the palms and soles. The isolate was methicillin susceptible and produced enterotoxins B and C. This is, to our knowledge, the first reported case of toxic shock syndrome to develop secondary to staphylococcal enterocolitis in an adult.

Publication types

  • Case Reports

MeSH terms

  • Enterocolitis / complications
  • Enterocolitis / microbiology*
  • Enterocolitis / pathology
  • Enterotoxins / metabolism
  • HIV Infections / complications*
  • HIV-1*
  • Humans
  • Male
  • Middle Aged
  • Shock, Septic / microbiology*
  • Staphylococcus aureus / pathogenicity*

Substances

  • Enterotoxins
  • enterotoxin A, Staphylococcal
  • enterotoxin B, staphylococcal